Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 16, 2008, 12:29 PM EDT for Chenango County, Madison County, Otsego County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2008, 12:29 PM EDT (16:29 UTC)
- Expired
- Jun 16, 2008, 1:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Chenango County, NY, Madison County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 70 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 11:28 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:29 AM EDT, 2 hours earlier.
Area forecast discussion, Jun 16, 10:29 AM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1029 AM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH THE AREA THIS AFTERNOON PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS THIS AFTERNOON COULD PRODUCE DAMAGING WINDS. BEHIND THIS FRONT...MUCH COOLER AND UNSETTLED WEATHER WILL PERSIST THROUGH LATE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1030 AM... FIRST ROUND OF CONVECTION IS OUTTA HERE...WITH SHOWERS HAVING PUSHED INTO THE HUDSON VALLEY. CLEARING LINE FOLLOWED QUICKLY WITH MOST OF THE AREA ALREADY SEEING SUN WITH CU FIELD ALREADY DEVELOPING. CURRENT CONDITIONS SHOW TEMPS WARMING INTO THE 70S IN PLACES WHERE THE SUN HAS BROKEN THRU WITH DWPTS GENERALLY ARND 60 DEGREES. CDFNT IS LOCATED JUST WEST OF LKS ERIE/ONTARIO AND EXTNDG INTO NCNTRL OH. COLD TEMPS ALOFT ARE WORKING THEIR WAY IN AS TROF APPCHS FROM THE WEST. AT THE SAME TIME...H3 JET MAX IS MVG TWD OH ALLEY WITH 80KT JET CORE MVG INTO IL/IN. SPEED MAX IS PROGGED TO CONTINUE DIVING SOUTHEAST AND WILL PLACE SOUTHEAST PORTIONS OF THE AREA IN LFQ...ADDING TO THE UPPER LEVEL FORCING. STEEP LAPSE RATES ALREADY SHOWING UP ON THE 12Z KBUF RAOB AND THESE WILL STEEPEN FURTHER AND SPREAD EAST THRU THE AFTN. BUFKIT PROFILES FOR BGM/AVP AND MODIFICATION OF 12Z RAOB INDICATE CAPES APPCH 2000J/KG AND MID-LEVEL LAPSE RATES APPCHG 7C/KM. WITH STRONG WINDS MOVING IN FROM ALOFT AND DEEP LAYER SHEAR THREAT LOOKS TO BE STRONG DAMAGING WINDS IN THE FORM OF BOWS. ISOLD SUPERCELLS MAY BE POSSIBLE AHD OF THE CDFNT. WITH A FZG LEVEL OF ONLY 10KFT AND -20C ARND 20KFT THREAT FOR LARGE HAIL CERTAINLY EXISTS AS WELL. EXPECT STORMS TO BEGIN AFFECTING THE ERN FINGER LKS AFTER 2PM...THE I-81 CORRIDOR MID-LATE AFTN AND INTO THE POCONOS/CATSKILLS THIS EVNG. HV TWEAKED THE SHORT TERM TO RMV POPS FOR THE MRNG. WILL LIKELY BE BOOSTING POPS THIS AFTN AS THINGS DEVELOP. HV ALSO TWEAKED SKY GRIDS A TAD AS CLRNG LINE HAS MOVED IN QUICK. UPDATED GRIDS/TEXT PRODUCTS ARE ON THE STREET. SEVERE WEATHER OUTLOOK HAS ALSO BEEN ISSUED FOR THE ENTIRE AREA. PREV DISCUSSION... ATTM SCATTERED CONVECTION STRETCHES ACROSS ENTIRE FA BACK THROUGH WESTERN NEW YORK. ACTIVITY BEING FORCED BY MID LEVEL WARM FRONT EMBEDDED SHORT WAVES AND MID LEVEL INSTABILITY. THIS ACTIVITY WILL PUSH THROUGH BY MID MORNING WITH A POSSIBLE LULL IN ACTIVITY BEFORE THIS AFTERNOON. LOW PRES MOVING ACROSS SRN ONTARIO WILL DRAG A COLD FRONT ACROSS THE AREA THIS AFTERNOON THROUGH EARLY EVENING. EARLY PASSAGE OF INITIAL CONVECTIVE ACTIVITY WILL ALLOW ATMOSPHERE TO DESTABILIZE LATER THIS MORNING AND DURING THE EARLY AFTERNOON UNDER PARTLY SUNNY SKIES. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500 J/KG WITH INSTABILITY BEST FROM THE SUSQUEHANNA REGION EAST AND SOUTH ACROSS THE CATSKILLS AND NE PA. THIS INSTABILITY COMBINED WITH VERY STEEP LOW LEVEL LAPSE RATES AND MODERATELY STRONG UNIDIRECTIONAL FLOW WILL RESULT IN BOWING SEGMENTS THIS AFTERNOON. PRIMARY THREAT FOR SEVERE WEATHER WOULD BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. FOR THIS REASON, AREA UNDER MODERATE RISK FOR SEVERE WEATHER. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... TONIGHT...SFC COLD FRONT WILL CONTINUE MOVING THROUGH EASTERN AND SOUTHERN PORTIONS OF FA DURING THE EARLY EVENING HOURS WITH SEVERE THREAT CONTINUING. AFTER FROPA STRONG CAA BEGINS WITH ANY REMAINING CONVECTION CONTINUING AS JUST SHOWERS WITH LOSS OF INSTABILITY. TEMPS WILL FALL INTO THE 50S BY MORNING. TUESDAY/TUESDAY NIGHT...H5 LOW DROPS INTO NRN NY BY LATE DAY AND REMAINS IN VCNTY THROUGH TUESDAY NIGHT. DAYTIME HEATING UNDER COLD CORE WILL RESULT IN SHOWERS PRIMARILY DURING THE AFTERNOON BUT ACTIVITY COULD CONTINUE THROUGH TUESDAY NIGHT DUE TO SHORT WAVES ROTATING AROUND UPPER LEVEL FEATURE. WITH T925 10/14C MAXES WILL RANGE FROM THE MID TO UPR 60S. WEDNESDAY/WEDNESDAY NIGHT...H5 LOW REMAINS OVER SRN ONTARIO/NORTHERN NEW ENGLAND WITH UNSETTLED WEATHER CONTINUING. MOSTLY CLOUDY SKIES WITH LOW CHC POPS FOR SHOWERS THROUGH THE PERIOD. T85 DROPS TO 4/5C BY WEDNESDAY WITH T925 9/11C. MAXES WILL STRUGGLE TO REACH THE LOWER/MIDDLE 60S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... EXTENDED PERIOD BEGINS WITH A STACKED CYCLONIC SYSTEM PARKED OVER THE NORTHEASTERN US AND SOUTHEASTERN CANADA. THIS SYSTEM IS UNSEASONABLY COOL, WITH 850MB TEMPS AROUND +4C. WE WILL CONTINUE TO FORECAST TEMPS MUCH BELOW NORMAL, WITH UNSETTLED SHOWERY WEATHER. HOWEVER THE GFS SOLN DOES NOT MAKE FOR A VERY POWERFUL UPPER CYCLONE, AND IT WOULD NOT SURPRISE ME TO SEE PLENTY OF BREAKS OF SUNSHINE UNDER THIS LOW. THAT MAY CAUSE US TO RE- EVALUATE TEMPERATURES UPWARD IN THE COMING DAYS. THE CYCLONE PULLS OUT LATE FRIDAY, WITH A GENERAL LOW GRADE TROF REMAINING OVER NY AND PA. TEMPERATURES QUICKLY MODERATE THROUGH THE WEEKEND. A DIFFUSE STORM ROTATING THROUGH THE WEAK SOUTHERN FLOW WILL AFFECT PORTIONS OF THE MID ATLANTIC REGION ON SUNDAY. IT APPEARS DOUBTFUL THE PRECIP RANGE WILL MAKE IT INTO NORTHEASTERN PA. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT THE NY TERMINALS PRIOR TO THIS FORECAST PACKAGE BEGINNING. A FEW LIGHT SHOWERS WILL REMAIN IN THE VICINITY OF THE AVP TERMINAL THROUGH 13Z, THOUGH VFR CONDITIONS ARE FORECAST TO PERSIST. FURTHER THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON. LATEST MODEL GUIDANCE SUGGESTS THUNDERSTORMS WILL RETURN TO ITH/ELM BETWEEN 16Z AND 18Z, SYR/RME/BGM BETWEEN 17Z AND 19Z, AND AVP BETWEEN 18Z AND 20Z. SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND STRONG WINDS. SHOWERS AND THUNDERSTORMS WILL TAPER OFF AFTER SUNSET. A BRIEF PERIOD OF MVFR VISBYS AND CEILINGS ARE POSSIBLE DURING AND AFTER THE THUNDERSTORMS. HOWEVER AT THIS POINT WE DO NOT ANTICIPATE THE DURATION OF THE OBSCURATION WILL WARRANT A TEMPO OR PREVAILING GROUP. OUTLOOK... TUE/WED...GENERALLY VFR. CHC MVFR -SHRA. SLIGHT CHANCE OF IFR VALLEY FOG AT ELM EACH MORNING. THU/FRI...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM...PVB SHORT TERM...RRM LONG TERM...DJP AVIATION...DJP
Hazardous weather outlook, Jun 16, 11:38 AM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1138 AM EDT MON JUN 16 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171545- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1138 AM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. PB
In the hours before
Special weather statement, Jun 16, 9:58 AM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 958 AM EDT MON JUN 16 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-162200- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS... AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA... ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA... COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO... TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON... WILKES-BARRE...HAZLETON...MILFORD...HONESDALE 958 AM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON... A STRONG COLD FRONT WILL MOVE INTO CENTRAL NEW YORK THIS AFTERNOON AND THROUGH THE CATSKILLS AND POCONOS EARLY THIS EVENING. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE TODAY...AS DAYTIME HEATING COMBINES WITH AN APPROACHING UPPER LEVEL STORM SYSTEM. STRONG WINDS ALOFT AND UNSTABLE AIR WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS WESTERN NEW YORK AFTER LUNCHTIME. THESE STORMS WILL MOVE INTO THE EASTERN FINGER LAKES BY EARLY AFTERNOON AND WILL APPROACH THE I-81 CORRIDOR AROUND 5 PM. THE LINE WILL MOVE THROUGH THE POCONOS AND THE WYOMING AND LACKAWANNA VALLEYS THIS EVENING. THE PRIMARY THREAT WITH THESE THUNDERSTORMS IS STRONG DAMAGING WINDS. SUPERCELLS WILL BE POSSIBLE IF STORMS CAN FIRE AHEAD OF THE FRONT. THUS THE POTENTIAL WILL EXIST FOR LARGE HAIL AND PERHAPS AN ISOLATED TORNADO. STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT HTTP://WEATHER.GOV/BINGHAMTON. PB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:08 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Otsego | 52 min |
| Jun 16, 12:58 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 62 min |
| Jun 16, 1:15 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 60 min |
| Jun 16, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Seneca, Tompkins | 67 min |
| Jun 16, 1:37 PM EDT | Areal Flood Advisory | BGM | Chenango, Otsego | 3 hr |
| Jun 16, 1:42 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 33 min |
| Jun 16, 2:01 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 44 min |
| Jun 16, 2:10 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Onondaga | 65 min |
| Jun 16, 2:18 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Yates | 57 min |
| Jun 16, 2:19 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Delaware, Otsego | 56 min |
| Jun 16, 2:23 PM EDT | Tornado Warning | BGM | Onondaga | 37 min |
| Jun 16, 2:47 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 58 min |
| Jun 16, 2:56 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca | 49 min |
| Jun 16, 3:00 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 60 min |
| Jun 16, 3:12 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tompkins | 48 min |
| Jun 16, 3:13 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 62 min |
| Jun 16, 3:24 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 66 min |
| Jun 16, 3:26 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 35 min |
| Jun 16, 3:35 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 40 min |
| Jun 16, 3:44 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Onondaga | 46 min |
| Jun 16, 3:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 61 min |
| Jun 16, 3:44 PM EDT | Tornado Warning | BGM | Sullivan | 31 min |
| Jun 16, 3:56 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 34 min |
| Jun 16, 4:15 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 31 min |
| Jun 16, 4:18 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 27 min |
| Jun 16, 4:21 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Otsego | 54 min |
| Jun 16, 4:22 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 53 min |
| Jun 16, 4:45 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 75 min |
| Jun 16, 7:37 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca | 38 min |
| Jun 16, 7:43 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Tompkins | 33 min |
| Jun 16, 2:07 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 38 min |
| Jun 16, 2:24 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 66 min |
| Jun 16, 3:09 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 55 min |
| Jun 16, 3:23 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 52 min |
| Jun 16, 3:57 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming | 63 min |
| Jun 16, 4:35 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 55 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.